1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Side effects of morphine/codeine based painkillers

Discussion in 'Health and wellbeing' started by billygoat, Jan 29, 2012.

  1. I was taking codeine for a couple of weeks and found that i was causing me problems such as constipation. Taking paracetomol instead which is not as effective for the pain but rather not have the other probs.
     
  2. BelleDuJour

    BelleDuJour Star commenter

    Thnks billgoat. I have tried paracetamol but it had no effect at all on my pain...................as much use as a chocolate teapot!
    At least you can appreciate the horrid side effects.....................
     
  3. Lara mfl 05

    Lara mfl 05 Star commenter

    When I first went on the Tramadol, it sent me completely'into ' cloud cuckoo land', but like you it was the only thing which touched the pain. If I didn't take them I didn't sleep at all! Two hours at most per night mostly in <u>very</u> short burst, so never into relaxing REM sleep. ,
    Yes it did cause constipation so I just took the Tramadol in the evenings and 'coped' with the stronger 400mg Ibrupofen during the day. You know how you 'clockwatch' the end of the lesson I was constantly checking the clock, thinking just 1 hr, 3/4, 20 mins etc till the 'next fix!
    I'd be tempted to try the Tramadol, perhaps less often -chronic pain makes one crotchety as well as being painful, keep up the constipation remedies and see if you can manage.
     
  4. BelleDuJour

    BelleDuJour Star commenter

    Yes Lara, that makes sense. I was taking 2 tramadol each time, but I've gone back onto just the one which is helping with the pain. I'll take a senokot at night time, keep on earing the right foods and hope for the best. I do need to see the GP tomorrow so I'll see if htere's any other advice he can give me.
     
  5. lapinrose

    lapinrose Lead commenter

    Codeine/morphine has absolutely no effect on me, I was on morphine in hospital, both intravenous and oral. I have the opposite problem to Belle due to Lymphocytic colitis and wish codeine would have some effect.
     
  6. Anonymous

    Anonymous New commenter

    Belle, eat prunes! I have been on strong painkillers after a knee replacement but prunes and prune juice solved the constipation problem. Hope you feel better soon.
     
  7. BelleDuJour

    BelleDuJour Star commenter

    Thanks nutella. I will eat anything but am not over fond of prunes....however, I will send Mr Belle out to buy some, as anything is better than another day like I had yesterday.
     
  8. BelleDuJour

    BelleDuJour Star commenter

    Will do. I work in a tiny independent so no dangers of getting crushed in corridor of pushed on stairs. They've also given me one of the first aid rooms to lie dow and have a resrt in my free lessons and/or lunchtime. I'm confident I can go back mornings only but will be very careful.
     
  9. Lara mfl 05

    Lara mfl 05 Star commenter

    Take care Belle and let us know how you get on.
     
  10. BelleDuJour

    BelleDuJour Star commenter

    I will. Thank you [​IMG]
     
  11. When I was on Codeine for back problems I got terrible constipation too. Straining for the loo when you have back problems is a large no no. I find Codeine makes me dizzy and I actually fainted once when on it. Caused a bit of a stir as I was visiting someone in hospital and ended up getting all the attention when I fainted, was wheeled down to A & E and put on a heart monitor. Anyway I would definitely take it with a laxative. Something to make your colon work a bit faster...Codeine slows things down so you either need to take a softener so stools don't get chance to dry out or something like senokot which will keep things moving. Codeine can be given to stop diarreah suprisingly lol. Am sure your doctor will prescribe something to take at the same time. If things get really bad you can buy the Glycerol suppositories from the chemist...yes I have resorted to them and they work extremely quickly.
    http://www.patient.co.uk/medicine/Glycerin-Suppositories.htm
     
  12. Been on coedine for 20+ years - ifyou are on themlong term youtend not to get theconstipation.

    Do you know how loong you need to be on these - I only have tramadol whrn things are bad, i use high stregnth cocodamol instead. You could try asking your Dr to prescribe coedine and paraccetamol seperately so you can titrate your own dose.
    You can also try taking 1 tramadol with 1 paracetamol instead of 2 tramadol - it's amazing how good paracetamol is for augmenting opiates.

    The constipation is because the coedine supresses some neurological functions such as your cough reflex. Long term your body will overcome this and your bowels will get their old reflexes back - at the moment you are doing all you can by eating pleanty of bulky fibre rich food. This should stimulate your colon to pass the bulk along.
    If you need something to clear you out, so to speak, tell the pharmacist about the pain killers.

    If you don't want to take the bulking up route and you are only going to be on tramadol for a week or two then the other route is to use liquids so it passes mainly through your bladder, but if you are on them long term then I don't recomend it.
     
  13. Hi Belle
    when my Dad was on morphine he had much the same trouble and the MacMillan nurse put him on Movicol, you drink it dissolved into a glass of water or juice, my son is also on the paediatric version for chronic constipation. It has sorted them out. Ask the doc for some
    Also for my son I made prune juice ice lollies which he loved!
    Hope you get it sorted
     
  14. BelleDuJour

    BelleDuJour Star commenter

    GP has given me lactulose and laxido. Laxido claims to be orange flavour but who are they kidding? It's like a nice glass of salt water...........................bleugh!!! Still, if it does the trick I don't care!
    Went back to school today............had a lovely welcome from staff and students alike. Wasn't firing on all cylinders and GP only allowed me to do half days until half term. I was exhausted when I came home but really happy to be back.
     
  15. Lara mfl 05

    Lara mfl 05 Star commenter

    That will help speed your recovery.
     
  16. BelleDuJour

    BelleDuJour Star commenter

    Yes...it sure will. HT even baked a cake to mark my return!
     
  17. rosievoice

    rosievoice Star commenter

    Tramadol paralyses colons! Drink lots of fluids, and take the maximum dose of Psyllium husk capsules from Holland & Barratt, etc.
    Psyllium husks are extremely "effective".
     
  18. BelleDuJour

    BelleDuJour Star commenter

    Tell me about it!
    I am drinking loads and now taking various medicines to get things going again.
     
  19. my OH had another extreme effect from taking tramadol this morning - totally unable to pee! He is now over the worst of it and is no longer taking it. It makes me wonder what these strong drugs do to the body.
     
  20. BelleDuJour

    BelleDuJour Star commenter

    I've cut down from 8 tramadol a day to 3 but they still bung me up.
    Am dosing up on senokot (regular ones), dulcolax (I think it is), lactulose and laxido. Still a bit bunged up. I think all these laxatives pile up and then all work together! I daren't take any more as I'm back at school now and don't want to be 'caught short' in the middle of a lesson!
    Am seeing my consultant tomorrow, so I'll see what he says. I'd love to come off the tramaadol but I did try cutting down to 2 and my back pain was very bad.
     

Share This Page